Alert archive / Arizona / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 64, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 12, 2015, 5:03 PM MST for Maricopa County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2015, 5:03 PM MST (00:03 UTC)
- Expired
- Sep 12, 2015, 5:45 PM MST
- In force
- 42 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 66 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 288 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 2910 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
849 WUUS55 KPSR 130003 SVRPSR AZC013-130045- /O.NEW.KPSR.SV.W.0064.150913T0003Z-150913T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 503 PM MST SAT SEP 12 2015 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 545 PM MST * AT 501 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CAMP CREEK...OR 13 MILES WEST OF SYCAMORE CREEK... AND MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE...CAMP CREEK AND BARTLETT LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3390 11184 3400 11165 3383 11156 3376 11172 TIME...MOT...LOC 0001Z 328DEG 12KT 3391 11172 $$ MEYERS
2 follow-up statements
128 WWUS55 KPSR 130028 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 528 PM MST SAT SEP 12 2015 AZC013-130045- /O.CON.KPSR.SV.W.0064.000000T0000Z-150913T0045Z/ MARICOPA AZ- 528 PM MST SAT SEP 12 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR NORTHEASTERN MARICOPA COUNTY... AT 525 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF RIO VERDE...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE...BARTLETT LAKE ROAD AND RIO VERDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3390 11184 3400 11165 3383 11156 3376 11172 TIME...MOT...LOC 0025Z 328DEG 12KT 3384 11167 $$ MEYERS
909
WWUS55 KPSR 130045
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
545 PM MST SAT SEP 12 2015
AZC013-130052-
/O.EXP.KPSR.SV.W.0064.000000T0000Z-150913T0045Z/
MARICOPA AZ-
545 PM MST SAT SEP 12 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARICOPA COUNTY
WILL EXPIRE AT 545 PM MST...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
HOWEVER...BRIEF HEAVY RAIN...SMALL PEA SIZED HAIL...AND GUSTY WINDS
UP TO 35 MPH WILL STILL IMPACT AREAS AROUND BARTLETT LAKE AND RIO
VERDE FOR THE NEXT 30 MINUTES.
LAT...LON 3390 11184 3400 11165 3383 11156 3376 11172
TIME...MOT...LOC 0040Z 328DEG 12KT 3384 11167
$$
MEYERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:05 PM MST, 1 hour 58 minutes earlier.
Area forecast discussion, Sep 12, 3:05 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 305 PM MST SAT SEP 12 2015 .SYNOPSIS... SEVERAL PACIFIC DISTURBANCES WILL MOVE INTO THE REGION SUNDAY THROUGH TUESDAY...WITH A MODEST INCREASE IN MOISTURE AND CHANCES FOR SHOWERS OR THUNDERSTORMS. THESE DISTURBANCES WILL ALSO ALLOW TEMPERATURES TO FALL SLIGHTLY BELOW AVERAGE DURING THE FIRST PAST OF THE WEEK. A MUCH DRIER AND STABLE AIRMASS WILL RETURN FOR THE LATTER HALF OF NEXT WEEK. && .DISCUSSION... AFTERNOON WV IMAGERY DEPICTS AN INCREASINGLY COMPLICATED SCENARIO WITH A PRONOUNCED CIRCULATION CENTER AND DIVERGENT JET SIGNATURE APPROACHING THE CNTRL CALIFORNIA COAST...BUT LARGELY DOWNSTREAM CONFLUENT SHEARED NORTHWEST FLOW THROUGHOUT ARIZONA. HOWEVER...A SUBTLE SHORTWAVE APPEARS TO BE DROPPING SOUTH FROM THE FOUR CORNERS AREA...AIDING IN LARGER SCALE SYNOPTIC ASCENT ACROSS THE MOGOLLON RIM...WHITE MOUNTAINS...AND PORTIONS OF SRN GILA COUNTY. 12Z REGIONAL SOUNDING DATA SAMPLED PWATS AROUND 1.40 INCHES...HOWEVER ONLY MODEST 10-11 G/KG IN THE SFC-H8 LAYER...AND MORE NOTABLE MOISTURE AROUND THE H7 LAYER. ONE OF THE MORE INTERESTING ASPECTS OF THIS AFTERNOONS ANALYSIS IS UNUSUALLY COOL TEMPERATURES AT THE H5 LEVEL (-8C TO -9C) AND VERY STEEP MIDLEVEL LAPSE RATES (H7-H5 7-8 C/KM). GIVEN THE BOUNDARY LAYER FLOW AND LIMITED MOISTURE IN THE SFC-H8 LAYER...EFFICIENT MIXING HAS ALLOWED SFC DEWPOINTS TO FALL INTO THE UPPER 40S IN SERN ARIZONA...TO MIDDLE 50S IN CNTRL ARIZONA. THESE READINGS MAY MAKE SURVIVAL OF DEEP CONVECTION INTO LOWER ELEVATION LOCATIONS DIFFICULT (IF NOT IMPOSSIBLE)...EVEN WITH MORE ORGANIZED OUTFLOWS. HOWEVER...WITH LARGE INVERTED-V PROFILES AND DCAPE VALUES 1200-1500 J/KG...CANNOT COMPLETELY DISCOUNT SOME STRONGER LONG TRAVELING OUTFLOWS IMPACTING LOW ELEVATIONS (I.E. PHOENIX METRO). OTHERWISE...SHOWER ACTIVITY IN SERN CALIFORNIA ASSOCIATED WITH A SLUG OF MIDLEVEL MOISTURE (IN AN OTHERWISE CONVECTIVELY LIMITED ENVIRONMENT) WILL CONTINUE TO LIFT NORTH THIS EVENING. THIS FIRST IN A SERIES OF SHORTWAVES WILL LIFT INTO WRN ARIZONA SUNDAY...ALLOWING SOME MEASURE OF SLY LOW LEVEL FLOW AND MOISTURE ADVECTION. HOWEVER...AS THIS OCCURS...MODELS ARE IN EXCELLENT AGREEMENT DEPICTING SUBSTANTIAL WARM ADVECTION ALOFT WITH MIDLEVEL LAPSE RATES ONCE AGAIN BECOMING MORE MOIST ADIABATIC (5.5-6.0 C/KM). WHILE BOUNDARY LAYER MOISTURE MAY REALIZE A SOMEWHAT HIGHER MAGNITUDE THAN MODEL FORECAST SOUNDINGS DEPICT...AT THIS TIME ONLY 8- 10 G/KG IS SUGGESTED YIELDING MLCAPES ONLY IN A 50-200 J/KG RANGE. JET DIVERGENCE FIELDS WILL ALSO BE MOST ROBUST OVER NRN ARIZONA WITH MORE ANTI-CYCLONIC FLOW ENTERING FAR SWRN ARIZONA...YET SREF PROBABILITIES AND A FAIR SUBSET OF HIGH RESOLUTION MODELS STILL SUPPORT SCT STORMS DURING PEAK HEATING WITH DEEP INVERT-V SOUNDINGS AND GUSTY WINDS POSSIBLE. MODEL TIMING OF FOLLOW UP PACIFIC SHORTWAVES MONDAY AND TUESDAY ARE STILL CHANGING SLIGHTLY WITH EACH MODEL RUN. HOWEVER...MODELS ARE STILL CONSISTENT WITH FORECASTS OF MODERATELY STRONG 850/700 20-30 KT SOUTHERLY WINDS IN FAR WESTERN ARIZONA (PARTICULARLY MONDAY)...AND GOOD VEERING WIND PROFILES WITH HEIGHT. IN ADDITION... SYNOPTIC SCALE ASCENT WOULD BE FAVORED WITH GRADUALLY FALLING HEIGHTS ALOFT AND INCREASING JET ENERGY. HOWEVER...ONE MAJOR DETRIMENT TO CONVECTIVE ACTIVITY AND RAINFALL APPEARS TO BE ADDITIONAL WARMING ALOFT...SUCH THAT H5 TEMPERATURE REACH -5C AND CREATE VERY STRONG CAPPING ALOFT AND SEVERELY HINDERED LAPSE RATES. MODEL SOUNDINGS SHOW THE INCREASES LOW LEVEL MOISTURE RELATED TO THE STRONGER SLY FLOW...HOWEVER NO PLACE TO LIFT THIS MOISTURE. IN THE END...THIS TIME FRAME MAY END UP WITH A LOT OF MID CLOUDS ALONG A QUASI-FRONTAL BOUNDARY...BUT NOT MUCH MORE THAN A FEW SHOWERS. CONFIDENCE IN THE OVERALL EVOLUTION OF THIS PERIOD IS QUITE LOW...AND KEPT POPS SOMEWHAT RESTRICTED. WEDNESDAY THROUGH SATURDAY... ALTHOUGH STRONG UPPER LEVEL SOUTHWEST WINDS WILL PERSIST OVER THE FORECAST AREA...DUE TO ADDITIONAL PACIFIC SHORTWAVES FLOWING WELL NORTH OF THE AREA...MODELS INSIST THAT STABLE AND WARM WEATHER IS IN THE OFFING. FORECASTER CONFIDENCE IS LOW FOR THIS PERIOD...THEREFORE NO SHOWER THREATS WILL BE MENTIONED. AFTN TEMPS THESE DAYS SHOULD BE NEAR NORMAL. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL... THUNDERSTORM ACTIVITY WILL TEND TO REMAIN OUTSIDE OF METRO PHOENIX FAVORING YAVAPAI...GILA...PINAL...AND WESTERN PIMA COUNTIES. HOWEVER A STRAY STORM OVER THE VALLEY FLOOR IS ENTIRELY POSSIBLE...ESPECIALLY FOR KIWA. THUS INSERTED VCTS IN PHOENIX AREA TAFS. OUTFLOW WINDS ARE ALSO POSSIBLE BUT CONFIDENCE TOO LOW AT THIS POINT TO INSERT TEMPO GROUPS WITH STRONG WINDS. IF PINAL AND PIMA COUNTIES ONLY HAVE ISOLATED ACTIVITY THEN POTENTIAL FOR OUTFLOWS AND BLOWING DUST AFFECTING TAF SITES WILL BE LOW. ANTICIPATE REGIONAL STORM ACTIVITY TO DISSIPATE WELL BEFORE MIDNIGHT. OTHERWISE...ANTICIPATE WESTERLY SURFACE WINDS TO PREVAIL INTO THE EVENING BEFORE TRENDING TOWARD EASTERLY DIRECTIONS LATER THIS EVENING. SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH... BAND OF THICK MID-HIGH CLOUDS...BASES GENERALLY ABOVE FL100...WITH EMBEDDED SHOWERS WILL START DECREASING FROM SOUTHWEST TO NORTHEAST AFTER 00Z. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE...ESPECIALLY OVER LA PAZ COUNTY WHERE SURFACE HEATING HAS BEEN MUCH BETTER. THERE IS ALSO THUNDERSTORM POTENTIAL TO THE WEST OF THE FORECAST AREA OVER THE HIGHER MOUNTAINS OF SAN DIEGO AND WESTERN RIVERSIDE COUNTIES...EXPECT THOSE STORMS TO DISSIPATE AWAY FROM HIGHER TERRAIN. ANTICIPATE REGIONAL STORM ACTIVITY TO DISSIPATE WELL BEFORE MIDNIGHT. OTHERWISE...SURFACE WINDS WILL FOLLOW FAMILIAR DIURNAL PATTERNS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... TUESDAY THROUGH SATURDAY... LINGERING MOISTURE WILL KEEP SLIGHT THUNDERSTORM CHANCES GOING TUESDAY...MAINLY EAST OF THE LOWER COLORADO RIVER VALLEY. MOISTURE WILL DECLINE WEDNESDAY ONWARD FOR REMOVAL OF STORM CHANCES. WITH DRIER AIR...MINIMUM HUMIDITIES WILL DECLINE WITH MOST LOWER ELEVATIONS DROPPING BELOW 20 PERCENT BY FRIDAY. OVERNIGHT RECOVERY DECLINES AS WELL BUT REMAINS GOOD. TEMPERATURES WILL BE BELOW NORMAL TUESDAY FOLLOWED BY A SLOW WARMING TREND. WINDS WILL TEND TO BE LIGHT AND FAVOR SOUTHWEST AND WEST DIRECTIONS DURING THE AFTERNOONS AND EVENINGS. && .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ACCORDING TO STANDARD PROCEDURES. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...MO/VASQUEZ AVIATION...AJ FIRE WEATHER...AJ
In the hours before
Special weather statement, Sep 12, 3:48 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 348 PM MST SAT SEP 12 2015 AZZ023-024-028-122330- GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ- SOUTHERN GILA/TONTO NF FOOTHILLS AZ- 348 PM MST SAT SEP 12 2015 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL MARICOPA AND NORTHWESTERN PINAL COUNTIES UNTIL 430 PM MST AT 346 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SAGUARO LAKE...OR 9 MILES NORTH OF APACHE JUNCTION...MOVING SLOWLY TO THE NORTHWEST. BRIEF HEAVY RAIN...AND GUSTY WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... APACHE JUNCTION...SAGUARO LAKE...SALT RIVER TUBING RECREATION AREA... USERY MOUNTAIN PARK...GOLDFIELD RANCH...CANYON LAKE...LOST DUTCHMAN STATE PARK AND GRANITE REEF DAM. LAT...LON 3355 11138 3336 11150 3351 11171 3366 11158 TIME...MOT...LOC 2246Z 122DEG 16KT 3353 11151 MEYERS
Special weather statement, Sep 12, 4:25 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
425 PM MST SAT SEP 12 2015
AZZ023-024-028-130000-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
425 PM MST SAT SEP 12 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MARICOPA AND CENTRAL PINAL COUNTIES
UNTIL 500 PM MST
AT 421 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS NEAR MAGMA...OR 7 MILES NORTH OF FLORENCE.
BRIEF HEAVY RAIN AND GUSTY WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM. STRONG OUTFLOW WINDS WILL CONTINUE TO
EXPAND TO THE SOUTHWEST TOWARD COOLIDGE...AND COULD POSSIBLY
GENERATE AREAS OF BLOWING DUST THAT WILL REDUCE VISIBILITY FOR
MOTORISTS ON HIGHWAYS IN THE AREA.
LOCATIONS IMPACTED INCLUDE...
APACHE JUNCTION...FLORENCE...COOLIDGE...QUEEN CREEK...BLACKWATER...
FLORENCE JUNCTION...KINGS RANCH...SEVILLE...SAN TAN MOUNTAIN PARK...
GOLD CAMP...COOLIDGE AIRPORT...SAN TAN VALLEY...MAGMA...CHANDLER
HEIGHTS...QUEEN VALLEY AND VALLEY FARMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
&&
LAT...LON 3322 11173 3342 11141 3311 11113 3289 11145
3289 11148
TIME...MOT...LOC 2321Z 018DEG 28KT 3314 11139
MEYERSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 5:22 PM MST | Special Weather Statement | PSR | Pinal | 38 min |
| Sep 12, 5:39 PM MST | Special Weather Statement | PSR | 36 min | |
| Sep 12, 5:52 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 38 min |
| Sep 12, 6:16 PM MST | Dust Storm Warning | PSR | 44 min | |
| Sep 12, 6:48 PM MST | Blowing Dust Advisory | PSR | 69 min | |
| Sep 13, 12:51 PM MST | Special Weather Statement | PSR | Gila | 39 min |
| Sep 13, 4:21 PM MST | Special Weather Statement | PSR | Gila | 39 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.